Pharmacy|Medical Supply & Equipment|Rural and Remote delivery contact@gmhs.ca
This information was originally published here .

Your Health


New research, published in the journal Nature Communications, reveals a “strong case for an association” between azathioprine and the genetic mutations found in a common skin cancer type.
doctor checking for skin cancer
A common immunosuppressant drug may bring about squamous cell carcinoma.

Every year, squamous cell carcinoma (cSCC) will affect over 1 million people in the United States.

Approximately 5 percent of such cases result in metastasis, and cSCC accounts for about 25 percent of all deaths that result from skin cancer.

As with most skin cancers, being fair skinned and spending too much time in the sun are common risk factors.

However, new research suggests that the immunosuppressive drug azathioprine — which can treat arthritis, vasculitis, inflammatory bowel disease, and organ rejection in transplants — may also raise risk.

Specifically, the new research found that the use of azathioprine correlates with a certain mutational signature in cSCC skin cancer.

The new study was led by Charlotte Proby, a professor of dermatology in the School of Medicine at the University of Dundee in the United Kingdom. Prof. Gareth Inman is the first author of the paper.

‘Strong correlation’ with mutational signature

As Prof. Proby and colleagues explain, different cancer-causing factors have different mutational signatures. For instance, some mutational signatures are associated with age, others with DNA damage, and others yet with tobacco smoking or ultraviolet light exposure.

In this study, the researchers studied the mutational signatures of tumors from 37 people with cSCC using whole-exome analyses. Most of these patients had their immune system suppressed with the help of azathioprine.

Next, the researchers compared these data with clinical data from longitudinal studies and gene expression analyses.

There was “strong positive correlation” between a new mutational signature called signature 32 and the duration of the treatment with azathioprine in immunosuppressed patients.

The study also revealed a “significant association” between a “confirmed history of azathioprine exposure and the presence of signature 32.”

“Taken together,” explain the study authors, “these findings indicate that chronic exposure to azathioprine correlates with the presence of mutational signature 32.”

Significance of the findings

As the authors explain, previous research had already connected azathioprine with increased photosensitivity to ultraviolet A (UVA) rays, as well as with DNA-damaging effects on the skin.

However, the study shows that using the drug changes and contributes to the molecular makeup of cSCC skin cancer. Prof. Inman comments on the findings.

Although patient numbers were small and these findings should be verified in a larger independent cohort, this molecular study provides a strong case for an association between this novel mutational signature and long-term azathioprine use.”

Prof. Gareth Inman

As a result, says Prof. Proby, “We recommend all physicians give appropriate advice on UVA avoidance including year-round sun protection for their patients on azathioprine.”

The scientists do not necessarily recommend discontinuing the use of azathioprine. “As with all medications, the risks must be balanced against the benefits,” says Prof. Proby, “particularly with the need to treat potentially life-threatening diseases with an effective drug.”

However, “It is important that sun protection, skin surveillance, and early diagnosis/lesion removal are part of the routine management of patients on azathioprine,” she concludes.

This information is designed for educational purposes only and should not be used in any other manner. This information is not intended to be a substitute for informed medical advice. You should not use this information to diagnose or treat a health problem or disease without consulting with a qualified health care provider.

A consultation with your health care professional is the proper method to address your health concerns. You are encouraged to consult your health care provider with any questions or concerns you may have regarding your condition. Rapid advances in medicine may cause information contained here to become outdated, invalid or subject to debate. Accuracy cannot be guaranteed.

%d bloggers like this: